Well....not so good news, folks. Seems that my diagnosis has been changed from Minimal Change Disease (MCD) to Focal Segmental Glomerulosclerosis (or FSGS for those of us, including me, who will NEVER be able to properly say that last word).
Not great news, but for me, not terribly unexpected. I guess I had already resigned myself to the fact that I had it and the biopsy was done merely to confim it, so I was already prepared. My doctor and I had already planned on the next course of treatment, and that hasn't changed with this diagnosis.
When I had my first biopsy, I was told that it could either be MCD or FSGS, but in order to confirm FSGS they would have to biopsy at a site that had some scarring. They apparently they weren't able to do this the previous time, but it's not too surprising since they're using an ultrasound machine to guide the needles...can't really see scarring on an ultrasound so they just have to hope they hit it, and they did this time. Luckily for me, the treatment for MCD and FSGS, initially, was the same...PREDNISONE (and anyone that was with me through that first journey knows how pleasant THAT was :). Had the prednisone worked the second time, I might not know that I have FSGS (so it's a weird blessing...I guess) but since I seem to have become "steroid resistant" I'm headed down a different path now.
What does this all mean? Well, I'm already weaning off the steroids, and will continue to do so until I ready 15mg (which I think is around the end of March). While I'm weaning, I'll begin a new medication called cyclosporine. I will continue to take this drug AND the low dose of prednisone until I go into remission. Remission for me is leaking 200-300mg protein/24 hours. To give some reference to that..I'm currently leaking 5000+mg...so I've got a ways to go. I don't know how long it'll take to get to 200-300mg, unfortunately, so it's a waiting game. Once I get to remission, I'll continue to take the drug at it's full dose for 6 more months, and then start to wean off after that. The thought behind all this is that the longer I stay on the drug after remission the longer I'll stay IN remission (maybe for forever :). At the lower dose of prednisone, I'm hoping that the awful side-effects subside, but cyclosporine comes with it's own host of side effects as well that don't exactly sound pleasant...
increased hair growth on the face, arms, or back (well this sounds nothing short of sexy)
growth of extra tissue on the gums (sounds painful)
flushing (couldn't be worse than it already is with prednisone)
uncontrollable shaking of a part of your body (can't hardly write my name with a pen the way it is now anyways)
burning or tingling in the hands, arms, feet, or legs
muscle or joint pain
pain or pressure in the face
breast enlargement in men (too bad this isn't the case in women...:)
depression (hard to believe with all these WONDERFUL possibilities, isn't it????)
difficulty falling asleep or staying asleep (okay, this one I TOTALLY don't understand, but it sounds shitty)
Now, you can sit there and say that maybe I won't have any side effects at all, which is a true statement, but considering my experience with prednisone I beg to disagree. Seems to me that, if there is a side effect, I'm gonna get it. Let's see...the last time I took prednisone I also took this drug called Altace. It's a blood pressure drug that's sometimes used to lessen protein spillage. No biggie, right? So I took it diligently like a good little patient. Over the next few months, I developed this awful dry, hacking, non-productive cough, especially at night. No matter WHAT I did, I couldn't stop it. I slept with cough drops (totally not safe, don't recommend it...leaves an AWFUL taste in your mouth :). Couldn't figure out what the heck was wrong (I'm AMAZED that Joacim made it through that, because neither one of us slept). Anyway, I ended up going to an ENT that looked at the meds I was taking and immediately identified that the problem was Altace. He said it was a side effect....hmmmmmmm......WISH I WOULD'VE KNOWN THAT!!! Now, I ALWAYS read those little inserts that they provide when you get prescribed medication. Granted, they can also freak me out, so I gotta take it all in and then tuck it away. Oh yeah, and with cyclosporine, you can't eat or drink grapefruit/juice...weird, right? Lucky for me I HATE grapefruit!
What does this mean for my kidneys....well, if left untreated, I would most likely go into some type of renal failure within a few years. But since I'm treating it vigorously, I should be able to maintain a relatively normal lifestyle except for the crappy drugs. My kidney function is fine, and I'm completely healthy except for this. This is something I'll always have, they still don't know what caused it, and they don't know what triggers it once I'm in remission. All of these things would be helpful for me so I could prevent it from happening again, but no such luck there. It could've been triggered this time from the high doses of ibuprofen they gave me in the hospital after having Izzy. I just took whatever they gave me for the pain...it wasn't until the 2nd day that I realized it was ibuprofen, which I'm not supposed to take EVER again (and oh how I MISS ibuprofen and naproxen).
Here are a few facts about FSGS
Ok, that's the scoop. I'm glad I finally took the time to write all of this down...